Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 163, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2018, 4:39 PM CDT for 6 counties in Illinois. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 4:39 PM CDT (21:39 UTC)
- Expired
- Jun 28, 2018, 5:45 PM CDT
- In force
- 66 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Montgomery County, IL, Pike County, IL
The radar
The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 4:41 PM CDT | TSTM WND GST 45 | White Hall, IL | |
| Jun 28, 4:59 PM CDT | TSTM WND DMG | 1 Ene Fieldon, IL | TREE ACROSS HIGHWAY 16. |
| Jun 28, 5:21 PM CDT | TSTM WND GST 45 | 1 N Irving, IL | |
| Jun 28, 5:22 PM CDT | TSTM WND DMG | Nokomis, IL | POWER POLL KNOCKED DOWN. |
| Jun 28, 5:23 PM CDT | TSTM WND DMG | Carlinville, IL | TREE DOWN ACROSS IL ROUTE 4. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -572 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910
WUUS53 KLSX 282139
SVRLSX
ILC013-061-083-117-135-149-282245-
/O.NEW.KLSX.SV.W.0163.180628T2139Z-180628T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
439 PM CDT THU JUN 28 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
North central Calhoun County in southwestern Illinois...
Greene County in southwestern Illinois...
Southeastern Pike County in west central Illinois...
Macoupin County in southwestern Illinois...
Jersey County in southwestern Illinois...
Montgomery County in south central Illinois...
* Until 545 PM CDT.
* At 439 PM CDT, severe thunderstorms were located along a line
extending from near Middletown to near Auburn to near Alsey, moving
southeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jerseyville, Litchfield, Hillsboro, Carlinville, Virden, Gillespie,
White Hall, Nokomis, Carrollton, Brighton, Girard, Roodhouse,
Benld, Greenfield, Raymond, Witt, White Oak, Farmersville, Palmyra
and Shipman.
This includes Interstate 55 in Illinois between exits 52 and 63.
This also includes Beaver Dam State Park and Lake Lou Yaeger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 8915 3922 8925 3919 8925 3899 9040
3949 9079 3953 9058 3952 9058 3952 8953
3935 8953 3935 8914 3924 8914
TIME...MOT...LOC 2139Z 312DEG 48KT 4014 8966 3963 8978 3950 9047
HAIL...0.75IN
WIND...60MPH
$$
Kanofsky2 follow-up statements
567
WWUS53 KLSX 282208
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
508 PM CDT THU JUN 28 2018
ILC013-149-282218-
/O.CAN.KLSX.SV.W.0163.000000T0000Z-180628T2245Z/
Calhoun IL-Pike IL-
508 PM CDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CALHOUN COUNTY
IN SOUTHWESTERN ILLINOIS AND SOUTHEASTERN PIKE COUNTIES IN WEST
CENTRAL ILLINOIS IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southwestern Illinois.
LAT...LON 3922 8915 3922 8925 3919 8925 3899 9040
3921 9054 3952 9006 3952 8953 3935 8953
3935 8914 3924 8914
TIME...MOT...LOC 2208Z 313DEG 41KT 3989 8930 3941 8949 3917 9052
$$
ILC061-083-117-135-282245-
/O.CON.KLSX.SV.W.0163.000000T0000Z-180628T2245Z/
Greene IL-Macoupin IL-Jersey IL-Montgomery IL-
508 PM CDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN GREENE...MACOUPIN...JERSEY AND MONTGOMERY COUNTIES...
At 508 PM CDT, severe thunderstorms were located along a line
extending from near Illiopolis to Morrisonville to near Hardin,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jerseyville, Litchfield, Hillsboro, Carlinville, Virden, Gillespie,
Nokomis, Carrollton, Brighton, Girard, Benld, Greenfield, Raymond,
Witt, White Oak, Farmersville, Palmyra, Shipman, Schram City and
Mount Clare.
This also includes Beaver Dam State Park and Lake Lou Yaeger.
This includes Interstate 55 in Illinois between exits 52 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 8915 3922 8925 3919 8925 3899 9040
3921 9054 3952 9006 3952 8953 3935 8953
3935 8914 3924 8914
TIME...MOT...LOC 2208Z 313DEG 41KT 3989 8930 3941 8949 3917 9052
HAIL...<.75IN
WIND...60MPH
$$
Kanofsky367
WWUS53 KLSX 282246
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
546 PM CDT THU JUN 28 2018
ILC061-083-117-135-282256-
/O.EXP.KLSX.SV.W.0163.000000T0000Z-180628T2245Z/
Greene IL-Macoupin IL-Jersey IL-Montgomery IL-
546 PM CDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENE...MACOUPIN...
JERSEY AND MONTGOMERY COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southwestern Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of these counties 615 PM CDT.
LAT...LON 3922 8915 3922 8925 3919 8925 3899 9040
3921 9054 3952 9006 3952 8953 3935 8953
3935 8914 3924 8914
TIME...MOT...LOC 2246Z 312DEG 48KT 3956 8884 3909 8903 3885 9006
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:44 PM CDT, 55 minutes earlier.
Area forecast discussion, Jun 28, 3:44 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
344 PM CDT Thu Jun 28 2018
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 344 PM CDT Thu Jun 28 2018
The complex of thunderstorms originating over eastern Nebraska and
western Iowa early this morning has matured into a well-organized
thunderstorm complex. This system is capable of producing damaging
winds and frequent lightning and will continue to be the focus this
afternoon into this evening.
As upper ridging continues to build in, a warm front draped across
the region will be the dividing line between sunny and warm
conditions through central Missouri, to slightly cooler and active
weather along and east of the Mississippi River. Mesoanalysis
continues to show a steep CAPE gradients centered over the CWA with
MUCAPE values exceeding 5000 J/kg over northeast Missouri and
trending down to near 3000 J/kg over Illinois. Capping has also
weakened and even eroded through much of the region.
High res guidance has struggled to recognize the origin and
evolution of this complex. HRRR only recently picked up on this,
while NAMNest was much further west. As upper ridging builds
northeast, relatively stable air will become more solidified over
central portions of the state. As a result, the MCS will continue to
track around the eastern periphery of the ridge and along the
instability gradient. Should thunderstorms survive, expect the line
to push along and east the Mississippi through about 02-03z before
exiting to the southeast.
Beyond this evening, skies clear and conditions calm with the next
concern being heat and humidity for Friday. As the warm front pushes
east, temperatures will climb well into the 90s, possibly touching
100 in spots. Provided dewpoints well into the 70s, heat indices
will likely become dangerous through the afternoon, mainly in far
east-central Missouri and into Illinois. Heat indices may exceed 110
degree east in many places in Illinois.
Maples
.LONG TERM... (Friday Night through Next Thursday)
Issued at 344 PM CDT Thu Jun 28 2018
(Friday Night - Saturday Night)
Main focus at the beginning of the extended will continue to be on
the ongoing heat wave. Have relatively high confidence in
temperatures and dewpoints on Saturday. Very hot and humid airmass
will remain in place as upper-level ridge slowly slides eastward
into the Ohio Valley. Probably will see some slight lowering of
dewpoints due to deeper mixing and soil moisture drying out ever so
slightly. All that being said, am expecting high temperatures on
Saturday in the low to mid 90s, with peak heat index values of 100-
110 across the area. Highest values are forecast for the St. Louis
metro area and portions of western Illinois. Because of two days of
expected HI values near or just above 110 degrees, will upgrade
these areas to an excessive heat warning.
(Sunday - Next Thursday)
At least a little relief from the oppressive heat is expected by
Sunday or Monday as a weak cold front attempts to move through the
CWA. Model guidance is in fairly good agreement that the front will
either just clear or at least make it into far southern portions of
the forecast area by Monday afternoon. Along with slightly cooler
air behind the boundary, an increase in overall cloud cover along
with chances for showers and thunderstorms should yield high
temperatures back into the upper 80s to low 90s by Monday. No
changes made to the heat headlines in terms of duration, but could
need an additional day (Sunday) for the advisory/warning if
confidence in temperatures increases.
Unfortunately, the brief reprieve expected from the really hot and
humid conditions on Monday will be very short lived. The mid/upper
level ridge elongates and strengthens toward the middle of next week
which should yield increasing temperatures with continued humid
conditions. Weak frontal boundary that went through as a cold front
Sunday/Monday is expected to retreat back northward as a warm front
on Tuesday. This boundary may provide a focus for showers and
thunderstorms as well.
As alluded to yesterday, no end in sight to the overall hot/humid
pattern with mid/upper level ridge really flexing its muscles nearly
from coast to coast.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1247 PM CDT Thu Jun 28 2018
The main challenge will come within the first 6-8 hours of the
TAF period with regard to afternoon convection. Otherwise, VFR is
expected through a large portion of the forecast.
Current satellite imagery makes it easy to pick out the
thunderstorm complex over south-central Iowa. Thoughts are that
this complex will track southeast through the afternoon along a
frontal boundary, which is currently draped across sections of
eastern Missouri and far southern Illinois. Out ahead of this
complex, clear skies and increasing instability may result in
widely scattered/isolated storms. While coverage/intensity will
heavily rely on the health of the Iowa system, enough confidence
exists to keep VCTS in for all eastern sites this afternoon. Cigs
and vsbys are expected to remain VFR outside of storms with
periodic dips into MVFR for those affected by storms.
More stable air is expected to build far enough east to keep KCOU
west of the development. Therefore, held off on VCTS mention.
SPECIFICS FOR KSTL:
Much of the cloud cover from morning convection has eroded with
sct/few mid-to-high VFR cigs for now. Currently watching trends
in the thunderstorm complex over south-central Iowa. This, along
with scattered/isolated afternoon thunderstorms developing along a
frontal boundary, may impact KSTL. Given some question into the
overall health and persistence with the complex, maintaining VCTS
was the best option. Most likely time for storms will be from mid
afternoon through sunset. Cigs/vsbys will remain VFR outside of
storms, but may periodically dip, should thunderstorms directly
impact KSTL.
Conditions improve after 00z with VFR conditions expected through
the rest of the period.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 10 PM CDT Saturday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
MO-Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Shelby
MO-Warren MO-Washington MO.
Excessive Heat Warning until 10 PM CDT Saturday for Jefferson MO-
Saint Charles MO-Saint Louis City MO-Saint Louis MO.
IL...Heat Advisory until 10 PM CDT Saturday for Adams IL-Brown IL-
Pike IL-Randolph IL-Washington IL.
Excessive Heat Warning until 10 PM CDT Saturday for Calhoun IL-
Clinton IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
Monroe IL-Saint Clair IL.
Excessive Heat Warning from 11 AM Friday to 10 PM CDT Saturday
for Bond IL-Fayette IL-Marion IL-Montgomery IL.
&&
WFO LSXHazardous weather outlook, Jun 28, 3:58 PM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 358 PM CDT Thu Jun 28 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 358 PM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Thunderstorms are likely through early this evening across portions of northeast Missouri and west-central Illinois. Some of these storms are expected to be strong to severe with damaging straight-line winds and large hail the primary threats. Heat products are currently in effect. Heat index values of 105 to 110+ are expected. For more details, please see the heat advisory and excessive heat warning for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat products remain in effect through Saturday. Heat index values of 105 to 110+ are expected each day. For more details, please see the heat advisory and excessive heat warning for more details. There is a low chance of thunderstorms Saturday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening across portions of northeast Missouri and west-central Illinois. Gosselin
In the hours before
Local storm report, Jun 28, 3:12 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST 5 SSW URSA 40.01N 91.39W
06/28/2018 E45 MPH ADAMS IL TRAINED SPOTTER
&&Local storm report, Jun 28, 3:22 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND GST 4 NE BURTON 39.94N 91.19W
06/28/2018 M57 MPH ADAMS IL ASOS
&&Local storm report, Jun 28, 3:47 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 W MOUNT STERLING 39.99N 90.80W
06/28/2018 M49 MPH BROWN IL AWOS
&&Local storm report, Jun 28, 3:52 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL BETHEL 39.88N 92.02W
06/28/2018 E0.50 INCH SHELBY MO PUBLIC
PUBLIC REPORT VIA SOCIAL MEDIA OF PEA- AND
DIME-SIZE HAIL.
&&
AESpecial weather statement, Jun 28, 4:18 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service St Louis MO
418 PM CDT THU JUN 28 2018
ILZ058>060-282215-
Macoupin IL-Montgomery IL-Greene IL-
418 PM CDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR GREENE...NORTHERN MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 515 PM CDT...
At 418 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Winchester to near Alexander to
near Kilbourne. Movement was southeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Carlinville, Virden, White Hall, Carrollton, Girard, Roodhouse,
Greenfield, Raymond, White Oak, Farmersville, Palmyra, Athensville,
Patterson, Wrights, Waggoner, Nilwood, Harvel, Hillview, Modesto and
Hettick.
This includes Interstate 55 in Illinois between exits 60 and 63.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southwestern Illinois.
LAT...LON 3927 8956 3926 9045 3952 9058 3952 8953
3935 8953
TIME...MOT...LOC 2118Z 316DEG 38KT 3962 9060 3976 9013 4016 8993
KanofskyLocal storm report, Jun 28, 4:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 ENE LOUISIANA 39.45N 91.04W
06/28/2018 E0.25 INCH PIKE MO PUBLIC
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:37 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 53 min |
| Jun 28, 3:21 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 69 min |
| Jun 28, 3:52 PM CDT | Excessive Heat Warning | LSX | Bond, Calhoun, Clinton, Fayette, Greene, Jersey and 8 more | 3 days |
| Jun 28, 4:00 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 60 min |
| Jun 28, 4:18 PM CDT | Special Weather Statement | LSX | Greene, Macoupin | 57 min |
| Jun 28, 4:35 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 40 min |
| Jun 28, 5:02 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Macoupin, Madison | 73 min |
| Jun 28, 5:22 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Macoupin, Madison, Marion and 4 more | 83 min |
| Jun 28, 5:29 PM CDT | Tornado Warning | LSX | Madison | 16 min |
| Jun 28, 5:54 PM CDT | Tornado Warning | LSX | Saint Clair | 17 min |
| Jun 28, 5:59 PM CDT | Areal Flood Advisory | LSX | Jersey, Madison | 3 hr |
| Jun 28, 6:21 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion, Monroe, Randolph, Saint Clair, Washington | 69 min |
| Jun 28, 6:48 PM CDT | Areal Flood Advisory | LSX | Bond, Clinton, Fayette, Madison, Marion, Monroe and 2 more | 3 hr |
| Jun 28, 6:56 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph | 64 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.